Arizona, 2019

Damaging Wind in Arizona, June 22, 2019

June 22, 2019 · NWS FGZ · 1 event in 1 county or zone

A trough of low pressure approaching Arizona brought isolated thunderstorms to northern Arizona. One thunderstorm produced severe winds in Winslow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A trough of low pressure approaching Arizona brought isolated thunderstorms to northern Arizona. One thunderstorm produced severe winds in Winslow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 22, 2:53 PM MST, 42 minutes earlier.

Area forecast discussion, Jun 22, 2:53 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
253 PM MST Sat Jun 22 2019

.SYNOPSIS...A trough of low pressure will exit the region this
evening, bringing an end to the scattered showers and
thunderstorms. Well below normal low temperatures will occur
Sunday and Monday mornings. A warming trend and breezy afternoon
winds are expected for the upcoming week.

&&

.DISCUSSION...Scattered showers and thunderstorms are ongoing
across the area this afternoon as a trough and associated cold
front pass through. Some of the stronger storms today have
produced frequent lightning, small hail, and gusty winds. We
expect activity to continue through the early evening hours before
decreasing rapidly with the loss of daytime heating and the trough
exiting the region. Behind the front, winds will shift to a
northerly direction and be locally breezy at times overnight.
This will likely keep low temperatures from bottoming out late
tonight and Sunday morning. However, there still remains the
possibility for a few areas to see frost especially just west of
Flagstaff and along the South Rim of the Grand Canyon.

Much drier air will advect into the region on Sunday, with daytime
temperatures a couple degrees warmer than today. The main change
to this forecast package was to lower temperatures on Sunday
night/Monday morning as winds go calm and skies remain clear. This
looks like the better chance out of the next two nights for frost
and even a light freeze in our colder high elevation locations.
Be sure to protect vegetation sensitive to the cold.

Next week will feature dry, southwest flow with troughing along
the West Coast and a ridge building over the Great Plains. Expect
high temperatures to return to near normal by mid week. Breezy
southwest winds are expected each afternoon.

&&

.AVIATION...For the 00Z package...Primarily VFR conditions for the
next 24 hours. Smoke from wildfires may restrict visibility.
Scattered -SHRA/-TSRA north of a line from Sedona through St. Johns
through 03z then ending. Sfc winds SW-W 10-20G20-30KT through sunset
then decreasing. Aft 12z Sun, Sfc winds NW-NE 5-15 KT. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Widely scattered showers and thunderstorms to
persist along and north of a line from Sedona to St Johns through
this evening. Northwest flow aloft develops Sunday and will bring
much drier air along with some cold mornings in the high country.

Monday through Thursday...A period of dry weather and warming
afternoon temperatures is expected. Breezy southwest winds to
develop each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 22, 12:00 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1200 PM MST Sat Jun 22 2019

AZZ040-221945-
Northeast Plateaus and Mesas South of Hwy 264-
1200 PM MST Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
1245 PM MST...

At 1159 AM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Indian Wells, or 39 miles south of Keams Canyon,
moving east at 25 mph. This storm to affect SR 77 at Salt Sap Road.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Apache and Navajo
Counties.

LAT...LON 3521 11010 3528 11012 3539 10978 3521 10974
TIME...MOT...LOC 1859Z 262DEG 22KT 3525 11004

41
Special weather statement, Jun 22, 12:48 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1248 PM MST Sat Jun 22 2019

AZZ040-222015-
Northeast Plateaus and Mesas South of Hwy 264-
1248 PM MST Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 115 PM MST...

At 1247 PM MST, Doppler radar was tracking a strong thunderstorm near
Cedar Springs, or 29 miles northeast of Winslow, moving east at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cedar Springs around 155 PM MDT.
  Dilkon around 200 PM MDT.

LAT...LON 3537 11054 3541 11055 3549 11022 3532 11021
TIME...MOT...LOC 1947Z 266DEG 27KT 3539 11044

41
Special weather statement, Jun 22, 12:53 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1253 PM MST Sat Jun 22 2019

AZZ011-040-222030-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-
1253 PM MST Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 130 PM MST...

At 1252 PM MST, Doppler radar was tracking a strong thunderstorm near
Wide Ruins, or 42 miles northwest of Zuni Pueblo, moving east at 35
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wide Ruins.

LAT...LON 3529 10961 3536 10967 3553 10938 3534 10930
TIME...MOT...LOC 1952Z 255DEG 31KT 3536 10952

41
Special weather statement, Jun 22, 1:15 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
115 PM MST Sat Jun 22 2019

AZZ040-222045-
Northeast Plateaus and Mesas South of Hwy 264-
115 PM MST Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
145 PM MST...

At 115 PM MST, Doppler radar was tracking a strong thunderstorm near
Indian Wells, or 26 miles south of Keams Canyon, moving east at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Greasewood Springs around 230 PM MDT.

Other locations impacted by this storm include Greasewood.

LAT...LON 3535 11026 3550 11009 3566 10985 3539 10974
TIME...MOT...LOC 2015Z 247DEG 33KT 3545 11002

41
Special weather statement, Jun 22, 1:32 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
132 PM MST Sat Jun 22 2019

AZZ011-040-222100-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-
132 PM MST Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
200 PM MST...

At 132 PM MST, Doppler radar was tracking a strong thunderstorm over
Greasewood Springs, or 26 miles southeast of Keams Canyon, moving
east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cornfields Chapter House, Greasewood Springs, Sunrise Springs and
Greasewood.

LAT...LON 3549 10988 3559 10994 3577 10966 3558 10951
TIME...MOT...LOC 2032Z 247DEG 32KT 3556 10983

41

The radar

The Flagstaff radar (KFSX), 67 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Navajo

When
June 22, 3:35 PM MST to 3:45 PM MST
Where
Navajo County, 0.69 mi N of (Inw)winslow Arpt to 11.65 mi WSW of Castle Butte
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.030, -110.720

The ASOS at the Winslow Airport reorted wind gusts over 58 MPH for 10 minutes. The peak gusts was 61 MPH (more than once).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831575.